Doctors Lounge - Rheumatology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Rheumatology Answers List
- Thu Feb 15, 2007 3:29 pm
I am a 41 y/o female who has been on prednisone for over a year with doses ranging from 12-50 mg for a lung problem. I have very tender joints all over my body. I cannot hardly have someone touch the skin over the bony landmarks. I also have had an elevated ESR on 30 mg of prednisone. The tenderness is bilateral.
Could this be polymyalgia? What other tests might need to be ran? Also, I am dropping things from my hands a lot. I thought I was clumsy, which I probably am, but it seems to be getting worse.
I appreciate your assistance.
- Tue Feb 27, 2007 6:00 pm
Yes, you could possibly have polymyalgia rheumatica, since the ESR is helpful in diagnosing this disease as well as temporal arteritis and, possibly rheumatoid arthritis. However, moderately elevated ESR can also occur with inflammation, anemia, infection and old age. In addition, females tend to have higher ESR during menstruation and pregnancy.
The typical symptoms of polymyalgia rheumatica (PMR) are aching and stiffness around the upper arms, neck, lower back and thighs. Symptoms tend to develop quickly, over a period of several days or weeks, and occasionally even overnight. Both sides of the body are affected. Involvement of the upper arms, with difficulty raising them above the shoulders, is especially common.
Aching and stiffness are worse in the morning, and tend to improve gradually as the day goes by, but periods of inactivity, such as sitting too long in one position, will cause stiffness to return. Stiffness may be so severe that there is pain at night, difficulty getting dressed in the morning, or difficulty getting up from a low chair. Occasionally, aching occurs in distal joints such as those of the hands and wrists.
The ‘clumsiness’, tender joints all over and sensitivity to touch could also be caused by rheumatoid arthritis or fibromyalgia (since the joint pain is bilateral). I’m also concerned about the long-term prednisone treatment due to the many possible side effects of prednisone. Possible side effects of prednisone include muscle weakness, steroid myopathy, loss of muscle mass and osteoporosis. Make sure that your physician monitors your electrolytes and bone mass.
Your doctor will make a diagnosis of Polymyalgia rheumatica only after ruling out other possible causes for your pain and stiffness. Your doctor may order a rheumatoid factor test, which would identify a protein found in patients with rheumatoid arthritis. Or a complete blood count (CBC) to check for elevated white blood cells and platelet count.
Since your symptoms are muscoskeletal, I would suggest that you make an appointment to see a rheumatologist.